Steroid induced glaucoma
notes David Kinshuck after a talk by Anil Negi
- IOP = intraocular pressure
- tm = trabecular meshwork
Glaucoma can be caused by steroid drops or steroid implants used in the treatment of eye conditions.
If using steroid drops or steroid implants
- 5% severe
- 33% some IOP rise
- if the patient has glaucoma, 90% will get a pressure rise.
- it is more common in high myopes
- it is more common in POAG glaucoma relatives: 60% will get a pressure rise
- Younger or older patients, patients with connective tissue disease, diabetes, all have increased risk of pressure rise with steroid treatment
- see steroid implants: osardex Eye 20 However, IOP>2 mmHg was recorded in 14%, 28% and 27% in White, Latino, and South Asian groups, respectively. Incidence of very high IOP (>35mmHg) was lower in all geographical groups. It was 3% in Latino followed by 2% in South Asian group.
Steroids increase extracellular matrix and reduced phagocytosis in the trabecular meshwork.
Myocillin expression in trabecular meshwork is expressed, endothelin is expressed leading to contraction of extracellular beams .
Other steroids may put up the eye pressure and cause glaucoma
- skin creams used around the face for eczema: skin creams should not be used around the eyes if at all possible
- steroid tablets used in the treatment of many conditions: if steroid tablets are need for more than 4 weeks then the eye pressure should be measured at an opticians. So measure the pressure at 4 and then every 12 weeks of steroid use.